I am a 50-year-old female with stage 1A breast cancer history about seven years ago and treated surgically and with radiation on my right breast. I am on Tamoxifen daily. I was fine since. No other medical conditions. But I have noticed some indentations or slight depressions in my fingernails (right hand slightly more than left). I have no other symptoms, no lymph node swelling, or anything else. I just noticed these nail indentations. What do you think this could be? Should I be worried? Could it be cancer coming back?
Welcome to icliniq.com.
I have gone through the case. In my opinion, you are having melanonychia, but at the same time, you have applied nail color as well.
There are a number of causes of such melanonychia in your case.
It could be due to
1. Poor diet.
2. Vitamin B12 deficiency.
5. Drugs like Tamoxifen.
7. Melanocytic melanoma.
In all the above conditions, you need not worry except for the last one as it is a cancer condition again. It needs a biopsy to diagnose it.
For indentation, it is very important to see if there is any underlying growth. That is why I will advise you to see your local dermatologist for a detailed examination and early diagnosis.
Thank you doctor,
But would melanocytic melanoma present in multiple fingernails in both hands at the same time? Sorry, I have the nail polish, but I can say there is no discoloration under the nail. The only thing I have noticed is the slight indentation in all ten fingernails for about four to five weeks. Would your suspicion for melanocytic melanoma be high or low?
I have been on Tamoxifen for seven years, by the way, and I noticed this change in my nails only. But I have been trying to avoid eating red meats for a few months to have a better diet.
Welcome back to icliniq.com.
Yes, you are right melanocytic melanoma occurs in one or two nails. That is why I mentioned it down on the list.
However, due to light effects and nail color, dark lines look more prominent rather indentation. But as you described, indentations occur in almost all nails, and then it shows a nutritional deficiency, especially zinc. You already take zinc. I would suggest you take capsule Perfectil daily for three weeks. Such indentations mostly do not need any more treatment.
Thank you doctor,
I am looking closer, and the lines are horizontal and only slightly indented. No pigmentation and pain. I think it is on three or four fingers on my right hand only (not on my left). Again, the right side is where I had my early stage (but treated) breast cancer seven years ago.
I do not know if this is pertinent or not, but about two weeks ago, I noticed only my right armpit was temporarily and briefly somewhat malodorous, too (not anymore). No enlarged lymph nodes or anything like that.
I already take a zinc gummy bear and a multivitamin (which also has a small amount of zinc too) daily. I am on daily maintenance Tamoxifen and have been for seven years (three more years to go of it). I have had red meat on several recent occasions. So I do not think it is iron deficiency.
In your clinical experience, have you ever seen cancer, including breast cancer, manifest in fingernail slight indentation like this before? Are these called Beau’s lines (I saw a picture on the internet), or is it just something else? Would you be concerned about this, or am I just worrying too much? As I mentioned, I feel fine otherwise.
Welcome back to icliniq.com.
No breast cancer does not manifest in nails. In nails, a cancerous condition is melanocytic melanoma, which presents as irregular pigments. In any cancer, there are associated features like anemia or protein loss that manifest in nails. These indentation or Beau's lines shows arrested growth.
Our nails will grow continuously. Whenever there is an illness or some medication, these arrest the nails' growth and manifest as Beau's line.
Was this answer helpful?|
Same symptoms doesn’t mean you have the same problem. Consult a doctor now!
You need to go for nail biopsy for confirmation ... I probably have progressive macular hypomelanosis (I never go for biopsy) there is any possibility for this be linked ... Read fullCan you list the drugs incompatible with Quetiapine and Lamotrigine?
Hi doctor, My query is regarding the incompatibility of Quetiapine and Lamotrigine with other groups of drugs ... However, I will be extremely grateful if you list me all groups of drugs incompatible with Quetiapine and Lamotrigine or just list the ... Read fullI have fatty liver. Can I take various other medicines with antibiotic?
.. for providing the details in your history. My question is that, is it the first time that the liver fatty infiltration has been discovered? Did you have had a test called FIBROSURE or liver MRI/ biopsy? Cipro is relatively safe with liver disease... Read full
Ask your health query to a doctor online?Ask a Dermatologist Now